Article

Atazanavir-associated nephrolithiasis: cases from the US Food and Drug Administration's Adverse Event Reporting System.

Division of Antiviral Products, Center for Drug Evaluation and Research, Food and Drug Administration, Silver Spring, Maryland, USA.
AIDS (Impact Factor: 6.56). 06/2007; 21(9):1215-8. DOI: 10.1097/QAD.0b013e32813aee35
Source: PubMed

ABSTRACT The risk of nephrolithiasis associated with atazanavir is not well characterized. The US Food and Drug Administration's Adverse Event Reporting System was searched for reports of nephrolithiasis in HIV-infected patients taking an atazanavir-based regimen. Thirty cases were identified. Many patients required hospitalization for management, including lithotripsy, ureteral stent insertion, or endoscopic stone removal. Some cases of nephrolithiasis resulted in atazanavir discontinuation. Healthcare professionals and patients should be informed that nephrolithiasis is a possible adverse event with atazanavir.

0 Followers
 · 
72 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Atazanavir is commonly used as one of the key drugs in combination antiretroviral therapy for human immunodeficiency virus (HIV). However, atazanavir has the potential to yield its crystalline precipitation in urine and renal interstitial tissues, leading to crystalluria, urolithiasis, acute kidney injury (AKI) or chronic kidney disease (CKD). In epidemiological studies, atazanavir/ritonavir alone or in combination with tenofovir has been associated with increased risk of progression to CKD. However, renal biopsies were not provided in these studies. Case reports showing an association between atazanavir use and tubulointerstitial nephritis among HIV-infected individuals provide clues as to the potential causes of atazanavir nephrotoxicity. We now review atazanavir-related kidney disease including urolithiasis, renal dysfunction and interstitial nephritis and illustrate the review with a further case of atazanavir-associated kidney injury with sequential renal biopsies. There are two forms of atazanavir-associated tubulointerstitial nephritis: acute tubulointerstitial nephritis that may develop AKI rapidly (in weeks) after initiation of atazanavir, and chronic tubulointerstitial nephritis that may develop progressive CKD slowly (in years) with granuloma and intrarenal precipitation of atazanavir crystals as well as crystalluria. Caution should be exercised when prescribing atazanavir to patients at high risk of CKD, and therapy should be reevaluated if renal function deteriorates, especially associated with crystalluria and hematuria.
    04/2015; 8(2):137-142. DOI:10.1093/ckj/sfv015
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Clinical features and risk factors for atazanavir (ATV)-associated urolithiasis have not been fully investigated. We reviewed all cases of ATV-containing urolithiasis identified by infrared spectrophotometry among HIV-infected patients over a 5-year period to describe their clinical features and outcome. A case-control study was performed to identify risk factors associated with ATV-associated urolithiasis using univariate and multivariate logistic regression analyses. 30 cases of ATV-associated urolithiasis were analyzed. Patients were mostly men (87%), median age: 45.5 years, median CD4 cell count: 443 cells/µL and 97% had plasma HIV RNA level <50 cp/mL. Median time between the initiation of ATV-containing regimen and the diagnosis of urolithiasis was 3.1 years. Patients presented with flank pain in 90% and macroscopic hematuria in 82.6%, 34% had renal dysfunction and 44.8% needed ureteroscopic treatment. In univariate analysis, chronic hepatitis C, a history of urolithiasis, prior use of indinavir, ATV duration, undetectable plasma HIV RNA, use of ritonavir as a booster and serum free bilirubin level were associated with ATV-urolithiasis. Multivariate models retained serum free bilirubin level (OR: 2.31, p<0.02) and either ATV duration (OR: = 1.42, p = <0.03) or a history of urolithiasis (OR = 4.79, p<0.02) when adjusting on serum free bilirubin level as risk factors associated with urolithiasis. ATV-containing urolithiasis are associated with frank clinical symptoms and may require surgical intervention. A high serum bilirubin level, a long exposure to ATV and a history of urolithiasis are risk factors for this rare adverse event.
    PLoS ONE 11/2014; 9(11):e112836. DOI:10.1371/journal.pone.0112836 · 3.53 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Drug-induced renal calculi represent 1-2% of all renal calculi. In the last decade, drugs used for the treatment of HIV-infected patients have become the most frequent cause of drug-containing urinary calculi. Among these agents, protease inhibitors (PIs) are well known to induce kidney stones, especially indinavir and atazanavir, and more recently darunavir. Urolithiasis attributable to other PIs has also been reported in clinical cases such as those during non-PI use. Antiretroviral drug-induced calculi deserve consideration because most of them are potentially preventable. This article summarizes the diagnosis, epidemiology, prevention and management of antiretroviral drug-induced urolithiasis.
    04/2014; 7(2):121-6. DOI:10.1093/ckj/sfu008